Lithium Dose, Dyspnea & Feelings of a Heart Attack
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Lithium Dose, Dyspnea & Feelings of a Heart Attack


Dear Dr. Phelps and helpers,

I wonder if you could tell me why I feel like i'm having a heart attack and severe dyspnea, when I cut just a tiny bit of my lithium dose and then return to the regular one the next day?

It took me 30 days to be able to breathe normally.  I also take Rivotril (which I may have forgotten one as well) and Synthroid.  I am a little hypothyroidic, if that helps, and i've been taking lithium carbonate for 25 yrs.

The reason I cut my dose sometimes is because I worry it is becoming toxic, but I always regret doing that later.

Thanks for your time

(btw, i ordered your book -- i hope it can help my friend as well)
 

Dear S' -- 
Lest I forget, perhaps your doctor could help reassure you about your lithium level, showing you what it has been over time and perhaps even checking it more frequently, so that you don't have as much of an inclination to lower it? But to your question: hmm, haven't heard this one. I saw a young woman yesterday having panic attacks that I think were related to her bipolar mood instability.  Her "manic" phase, which I think she's experiencing as a marked increase in anxiety, is in her accompanied by a tight sensation in her chest, that lasts for many hours (one episode of a panic attack doesn't generally last anywhere near that long). During these phases she is much, much more likely to have panic attacks. 

So, I suppose we could wonder if the lithium you're taking is actually working!  then when the dose goes down, and the blood level goes down, perhaps even just a little bit, it doesn't work as well and your physiology shifts a little bit toward the manic side and perhaps in you too that is associated with panic attacks. But, there are a lot of if's in there and usually lithium doesn't "stop working" anywhere near that fast, so this is a really just a guess, an attempt to make a story hang together somehow that might explain your experience. Otherwise I don't know how to account for what you've described here. Good luck working out the plan with your doctor. 

Dr. Phelps


Published June, 2006
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?